Texas, 2011

Drought in Texas, September 1 to 30, 2011

September 1 to 30, 2011 · NWS LUB · 24 events in 24 counties and zones

Exceptional (D4) drought continued to persist across the entire area through the month of September. September usually sees an uptick in the rainfall because of the weakening summer ridge pattern and occasional interaction with decaying tropical weather systems.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95 million
Crop damage
$5.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Exceptional (D4) drought continued to persist across the entire area through the month of September. September usually sees an uptick in the rainfall because of the weakening summer ridge pattern and occasional interaction with decaying tropical weather systems. However, the entire area continued to see little rainfall. The exceptional drought is expected to continue through the winter months with little to no relief.

The most widespread rainfall event of the year occurred from the 14th through the 16th when a swath of one to two inches of rain fell from Denver City through Brownfield, Lubbock and Crosbyton. The rainfall deficit climbed even further despite this widespread rainfall. Most of the area remains on pace for the driest year on record. Some annual rainfall totals include 3.66 at Morton (Cochran County), 3.28 at Silverton (Briscoe County), 3.96 at Friona (Parmer County), 2.74 at Lubbock (Lubbock County), 4.48 at Childress (Childress County) and 2.23 at Brownfield (Terry County). Keetch-Byram Drought Index values continued to range from 600 to 800 across the entire area.

The summer heat wave came to an end with the September rainfall. The first half of the month continued to see temperatures in the 90s on the South Plains with 100 to 105 degrees across the Rolling Plains. The rainfall dropped high temperatures to the upper 60s to upper 80s. Prior to this, both Lubbock and Childress saw a streak of 100 consecutive days of 90 degrees or higher that ended on the 4th.

Despite the rainfall, agricultural and livestock losses were unceasing. The beneficial rainfall in September came too late to aid the cotton crop. Low crop yields and low quality crops were seen through the month which were anticipated in the drought conditions. Most producers were waiting on rains to plant winter wheat although some had already been planted. Livestock sell off lasted through September due to the lack of forage and low supply of water and feed.

Economic losses due to drought through September since the drought began were estimated near $2.2 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 PM CDT WED AUG 31 2011

.AVIATION...
VFR TO CONTINUE. LIGHT SOUTHERLY BREEZES UNDERNEATH A 30-35 KT LLJ
WILL VEER TO SOUTHWESTERLY BY MORNING. INCREASED GUSTINESS WILL
ENSUE WITH DAYTIME HEATING/MIXING AND WIND WILL RETURN BACK TO TO
THE SOUTH OR SOUTHEAST COMPONENT THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 832 PM CDT WED AUG 31 2011/

UPDATE...
SENT A QUICK UPDATE TO DROP POPS BELOW MENTIONABLE LEVELS.
ISOLATED TSRA IN AND NEAR THE NWRN ZONES HAVE DISSIPATED WITH THE
SETTING SUN. CANNOT RULE OUT SOME REDEVELOPMENT TONIGHT...BUT THAT
SEEMS UNLIKELY. NO OTHER CHANGES MADE ATTM.

PREV DISCUSSION... /ISSUED 330 PM CDT WED AUG 31 2011/

SHORT TERM...
THE CENTER OF AN UPPER-LEVEL HIGH PRESSURE SYSTEM CONTINUES TO SIT
ACROSS WESTERN TEXAS LATE THIS AFTERNOON. HOWEVER...WITH THIS RIDGE
CONTINUING TO FLATTEN SLIGHTLY AND WEAKEN...THICKNESS VALUES AND
850/700 MB TEMPERATURES HAVE DECREASED SOMEWHAT. THIS HAS RESULTED
IN TEMPERATURES RUNNING A FEW DEGREES COOLER THAN WHAT WAS OBSERVED
YESTERDAY...WITH HIGHS LIKELY TO PEAK IN THE UPPER 90S ON THE
CAPROCK AND BETWEEN 100-105 DEGREES ACROSS THE EXTREME SOUTHEAST
PANHANDLE AND ROLLING PLAINS. A FEW ISOLATED SHOWERS CONTINUE TO POP
UP ACROSS THE AREA EARLY THIS AFTERNOON...MAINLY ACROSS THE SOUTHERN
ZONES ALONG WEAK REMNANT OUTFLOW BOUNDARIES. ADDITIONALLY...THE NAM
AND HRRR ARE HINTING AT ADDITIONAL ISOLATED SHOWERS AND STORMS
DEVELOPING ACROSS THE SOUTHERN PANHANDLE AND NORTHERN AND WESTERN
ROLLING PLAINS LATE THIS AFTERNOON AND EVENING. WHILE THESE
CONVECTIVE SIGNALS ARE BEING OVERDONE...GIVEN RECENT PERFORMANCE
OF THE NAM/HRRR ALONG WITH APPRECIABLE MID-LEVEL MOISTURE TRAPPED
UNDER THIS RIDGE...THINK THAT LOW-END MENTIONABLE POPS ARE
CERTAINLY WARRANTED THROUGH THIS EVENING. THE BETTER CHANCES FOR
THE STRONGER STORMS WILL BE ACROSS THE NORTHWEST ZONES WHERE
INSTABILITY VALUES ARE SLIGHTLY HIGHER. HOWEVER...GIVEN THE HIGH-
BASED NATURE OF THESE STORMS...ANY CHANCES FOR MEANINGFUL RAINFALL
WILL BE VERY LOW. FOR THURSDAY...THE CENTER OF THE RIDGE WILL
CONTINUE TO SHIFT TO THE NORTH AND WEST...RESULTING IN LOWER
THICKNESS VALUES AND SLIGHT COOLER TEMPERATURES IN THE MID 90S TO
THE LOWER 100S.

LONG TERM...
OVERVIEW...BROAD SUBTROPICAL HIGH LOITERING OVER THE REGION WILL
BIDE ITS TIME AWHILE LONGER BEFORE SHIFTING WEST INTO THE SOUTHERN
ROCKIES LATE THIS WEEKEND AS A FAST-MOVING TROUGH SWEEPS ACROSS THE
NORTHERN PLAINS AND MIDWEST. THIS WILL USHER IN A NOTICEABLE COOLING
TREND WITH AT LEAST ONE RESPECTABLE SHOT AT SOME PRECIP THIS HOLIDAY
WEEKEND BEFORE A MODIFIED CP AIRMASS ARRIVES ON LABOR DAY.

THU NIGHT THRU SAT...ELONGATED UPPER RIDGE AXIS WILL WOBBLE NORTH TO
NEAR THE OK PANHANDLE THU NIGHT ALLOWING SLIGHTLY LOWER THICKNESSES
TO STREAM NORTHWEST ACROSS THE REGION. THIS SHOULD CUT BACK ON THE
COVERAGE OF TRIPLE-DIGIT HIGHS OFF THE CAPROCK FOR A CHANGE WITH A
TOUCH MORE COOLING EXPECTED SATURDAY AS 700 HPA TEMPS FALL ANOTHER
DEGREE OR TWO. ALREADY BY FRI AFTERNOON A WEAK COLD FRONT IS
EXPECTED TO SLOW...IF NOT STALL ACROSS THE NORTHERN PANHANDLE WHILE
A WEAK PRE-FRONTAL SURFACE TROUGH SETS UP NEAR I-40. CHOSE TO RETAIN
SLIGHT CHANCE POPS ACROSS THE NORTH SAT AFTN GIVEN THE PROXIMITY OF
THE TROUGH...THOUGH AN IMPROVED PRECIP SIGNAL SHOULD EMERGE LATER ON
WITH THE APPROACH OF A STRONG COLD FRONT.

SAT NIGHT THRU TUE...INCREASED CYCLONIC FLOW BARELY GLANCES THE
REGION SAT NIGHT AS A RATHER STOUT UPPER TROUGH BECOMES CARVED OUT
ACROSS THE UPPER MIDWEST. THIS TROUGH WILL DRIVE A DECENT COLD
FRONT /FOR LATE SUMMER STANDARDS/ SOUTH ACROSS THE PANHANDLE AND
SOUTH PLAINS LATE SAT NIGHT INTO EARLY SUNDAY AHEAD OF A MERIDIONAL
SURFACE HIGH. GIVEN THE SOURCE REGION OF THIS AIRMASS AND THE FACT
THIS BOUNDARY SHOULD ONLY ACCELERATE SOUTH WITH THE LOSS OF
DAYTIME MIXING SAT NIGHT...WE LIKE THE FASTER ECMWF SOLUTION OVER
THE GFS. WE ARE NOT KEEN ON THE RIBBON OF LOW-MID 60 DEWPOINTS
CHANNELING IN BEHIND THIS FRONT AS SHOWN BY THE GFS AND SUBSEQUENT
WIDESPREAD QPF...HOWEVER SOME CORRIDOR OF IMPROVED MOISTURE IS
LIKELY BEHIND THE FRONT AND WHEN COMBINED WITH FN FORCING FOCUSED
AROUND 800 HPA WE CANNOT EXCLUDE SLIGHT POPS AREA WIDE. HIGHLY
PROGRESSIVE NATURE OF THIS FRONT WON/T RAISE HOPES FOR MUCH IN THE
WAY OF WETTING RAINS...BUT AT LEAST MORE CLOUDS...CAA AND COOL
NELY WINDS WILL MAKE A VALID ATTEMPT AT SQUASHING OUR STREAK OF
DAYS WITH ABOVE NORMAL TEMPS. LOW-LEVELS BY SUN NIGHT SHOULD DRY
OUT MARKEDLY FROM NORTH TO SOUTH AS THE SURFACE PRESSURE RIDGE
DRAWS CLOSER PUTTING AN END TO ANY PRECIP. GEFS...GFS AND ECMWF
NOW SUGGEST THIS SURFACE RIDGE WILL LINGER FROM LABOR DAY THROUGH
TUESDAY KEEPING THE REGION UNDER LIGHT...BUT DRY EASTERLY SURFACE
FLOW. THIS DRY FEED WON/T HELP CHANCES FOR ANY OROGRAPHIC STORMS
FROM NM/CO TO SURVIVE THEIR JOURNEY SOUTHEAST...BUT WILL HELP SET
THE STAGE FOR SOME COOL OVERNIGHT LOWS FOR A CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  96  66  95  64 /  10  10  10  10  10
TULIA         70  97  67  96  66 /  10  10  10  10  10
PLAINVIEW     70  97  68  96  66 /  10  10  10  10  10
LEVELLAND     69  97  66  96  66 /  10  10  10  10  10
LUBBOCK       73  98  70  96  68 /  10  10  10  10  10
DENVER CITY   70  96  67  96  67 /  10   0  10  10  10
BROWNFIELD    72  96  67  96  67 /  10  10  10  10  10
CHILDRESS     78 103  73 101  70 /  10  10  10  10  10
SPUR          75  99  71  98  69 /  10   0  10  10  10
ASPERMONT     78 102  73 100  71 /  10   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/23
Hazardous weather outlook, Aug 31, 4:36 AM CST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
536 AM CDT WED AUG 31 2011

TXZ021>044-011045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
536 AM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Briscoe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Other Federal Agency
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Other Federal Agency
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Other Federal Agency
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Other Federal Agency
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Other Federal Agency
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Other Federal Agency
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
King forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$95 million
Crop damage
$5.0 million
Reported by
Other Federal Agency
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Other Federal Agency
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Other Federal Agency
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Other Federal Agency
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Bailey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Other Federal Agency
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338947, 338948, 338949, 338950, 338951, 338952, 338953, 338954, 338955, 338956, 338957, 338958, 338959, 338960, 338961, 338962, 338963, 338964, 338965, 338966, 338967, 338968, 338969, 338970.